Back to hair blogs


Breakthrough melanoma drug causes hair loss in many

Vemurafenib causes hair loss in nearly one-half

Vemurafenib received FDA approval in 2011 for patients with metastatic or unresectable melanoma provided their melanoma cancer samples had a specific BRAF mutation. The drug has changes the way melanoma is treated with some patients now living longer on account of the drug.

Since 2011, we are now hearing abut more and more individuals who have hair loss from the drug. In fact hair loss is one of the more common side effects of this drug. Other side effects in patients treated with vemurafenib were joint pains, rash, hair loss, fatigue, photosensitivity reaction, and nausea. 

 

Conclusion

Hair loss is common from the new melanoma drug Vemurafenib and is likely temporary in most.  Physicians need to be aware of this side effect to counsel patients 

 

Reference

Kim et al. FDA Approval Summary: Vemurafenib for Treatment of Unresectable or Metastatic Melanoma with the BRAF V600E Mutation. Clin Cancer Res. 2014 Aug 5. pii: clincanres.0776.2014. 


Dr. Jeff Donovan is a Canadian and US board certified dermatologist specializing exclusively in hair loss. To schedule a consultation, please call the Vancouver office at 604.283.9299



Share This

-->